Utah, 2013

Winter Storm and Winter Weather in Utah, April 14 to 17, 2013

April 14 to 17, 2013 · NWS GJT · 3 events in 3 counties and zones

A moist southwest flow aloft with an embedded trough was followed by an upper low which moved across the region. This situation resulted in a prolonged snowfall event for much of northeast Utah.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist southwest flow aloft with an embedded trough was followed by an upper low which moved across the region. This situation resulted in a prolonged snowfall event for much of northeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 14, 2:19 PM MST, 41 minutes earlier.

Area forecast discussion, Apr 14, 2:19 PM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
319 PM MDT SUN APR 14 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 316 PM MDT SUN APR 14 2013

SHRTWV THAT PASSED THROUGH THE REGION LAST NIGHT DROPPED A FAST 6 TO
12 INCHES ACROSS THE NORTHERN AND CENTRAL MOUNTAINS...WITH A FEW
OUTLIERS OVER A FOOT. THIS SYSTEM CLEARED OUT A LITTLE FASTER
THEN EXPECTED AS IT ROAD THE NOSE OF THE 120+ KT JET. STRONG
SUBSIDENCE IN THE WAKE OF THIS EXITING WAVE IN PLACE THIS
AFTERNOON...WITH ONLY A FEW OROGRAPHICALLY DRIVEN SHOWERS
LINGERING NEAR THE DIVIDE. THE BREAK WILL LAST THROUGH THIS
EVENING...BEFORE THE NEXT PERIOD OF WET AND SNOWY CONDITIONS
ARRIVES AFTER MIDNIGHT.

FORECAST FOR THE NEXT 3 DAYS OFFERS MANY CHALLENGES...ESPECIALLY
WITH TIMING OF SNOWFALL...ALONG WITH AMOUNTS AND VARYING SNOW
LEVELS. FIRST WAVE OF ENERGY ARRIVES LATE TONIGHT AND WILL PERSIST
THROUGH EARLY TUESDAY MORNING. STRONG WSW FLOW...DEEP PACIFIC
MOISTURE AND COLD AIR IN PLACE WILL RESULT IN EFFICIENT SNOWFALL FOR
OUR NORTHERN AND CENTRAL MOUNTAINS. ATTM...AMOUNTS THROUGH THIS
FIRST 24 HOUR WINDOW APPEAR TO BE IN THE HIGH END ADVISORY WINDOW.
BECOMING MORE CONVINCED THAT WE WILL SEE A SIGNIFICANT
BREAK...OR DRY SLOT...DEVELOP OVER THE FORECAST AREA ON TUESDAY.
THIS WOULD RESULT AND AT LEAST A 12 HOUR WINDOW WHERE SNOWFALL
PRODUCTION WILL BE GREATLY REDUCED AS DEEP SOUTHERLY FLOW SETS UP
AHEAD OF A DIGGING GREAT BASIN TROUGH. WAA BEHIND RETREATING FRONT
WILL DRIVE SNOW LEVELS UPWARD AS WELL...MINIMIZING IMPACT ON
MAJOR PASSES. SO WE END UP WITH A PERIOD WHERE LITTLE ADDITIONAL
ACCUMULATION WOULD BE EXPECTED OVER OUR AREA. NEXT SURGE ARRIVES
LATE TUESDAY AFTERNOON AND EVENING...ALTHOUGH POSITIONING OF THE
UPPER LOW WOULD RESULT IN ENE FLOW ACROSS THE NORTHERN
MOUNTAINS. THIS IS NOT A FAVORED PATTERN FOR SIGNIFICANT SNOWFALL
IN WESTERN COLORADO...BUT IS A FAVORED DIRECTION FOR OUR NORTHEAST
UTAH MOUNTAINS. SO A VERY COMPLICATED STORM ONCE AGAIN.

AFTER MUCH DEBATE AND DISCUSSION...WE WILL BE SPLITTING THIS STORM
INTO TWO SEPARATE EVENTS FOR WESTERN COLORADO...WITH HIGH END ADVISORIES
LATE TONIGHT THROUGH TUESDAY MORNING...WITH ANTICIPATED SECOND EVENT
TUESDAY NIGHT AND WEDNESDAY. THE TWO EVENTS WILL STILL RESULT IN
ACCUMULATIONS SIMILAR TO OUR ADVERTISED WATCH...BUT REALLY LACK
CONFIDENCE IN RUNNING WITH A 3 DAY WARNING IN MID APRIL AS MOST
EFFICIENT SNOWFALL ACCUMULATIONS WILL BE CONFINED TO THE OVERNIGHT
HOURS...WITH DAYTIME ACCUMULATIONS RESTRICTED TO THE HEAVIEST
SHOWERS. DIFFERENT SITUATION OVER THE EASTERN UINTA MOUNTAINS WHICH
CAN DO WELL IN BOTH SOUTHERLY AND NORTHEAST FLOW PATTERNS...WHICH WE
WILL TRANSITION THROUGH OVER THE NEXT FEW DAYS AS ANOTHER SURGE OF
COLDER AIR SNEAKS BACK INTO THIS AREA. AS A RESULT...WILL GO WITH A
HIGH END...PROLONGED ADVISORY IN THIS AREA. LATER SHIFTS WILL NEED
TO MONITOR THE POSSIBILITY OF UPGRADING THIS AREA TO A WARNING ONCE
THE COLDER AIR PUSHES IN TUESDAY AFTERNOON.

SNOW LEVELS WILL INITIALLY START OFF NEAR THE VALLEY FLOORS LATE
TONIGHT...BUT LIFT THROUGH THE DAY ON MONDAY AS CONDITIONS WARM.
AS A RESULT...WILL NOT EXPAND HIGHLIGHTS INTO THE NORTHERN
VALLEYS...ALTHOUGH A FEW INCHES OF SLUSHY SNOW WILL BE
POSSIBLE. ANY IMPACT WILL BE SHORT-LIVED WITH SNOW FLIPPING BACK
TO RAIN BY MIDDAY. LEVELS DROP AGAIN MONDAY NIGHT...AND THEN LIFT
AGAIN TUESDAY TO NEAR 8K WITH SHOT OF WAA AS THE FRONT RETREATS
IN DEEP SOUTHERLY FLOW AS THE LONG WAVE TROUGH DEEPENS TO OUR WEST.
THE COLDER AIR DOES FINALLY RELEASE TUESDAY EVENING...WITH THE
FRONT DRIVING SOUTH THROUGH THE FORECAST AREA BY EARLY WEDNESDAY
MORNING. THIS WILL BE THE TIME PERIOD FOR THE SECOND SURGE OF
HEAVIER SNOWFALL...WITH MANY VALLEY LOCATIONS ALONG AND NORTH OF
INTERSTATE 70 POSSIBLY IMPACTED. WILL BE KEEPING A CLOSE EYE ON
THIS POTENTIAL OVER THE NEXT FEW SHIFTS.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 316 PM MDT SUN APR 14 2013

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...THE AFOREMENTIONED FRONT
WILL LIE NEAR THE I-70 CORRIDOR BY LATE TUESDAY NIGHT. MODELS SHOW
A SURFACE LOW PUSHING EASTWARD ACROSS SOUTHERN COLORADO TUESDAY
NIGHT HELPING TO DRAW THE FRONT SLOWLY SOUTHEASTWARD. THE FRONT
WILL PROVIDE A FOCUS FOR A SECOND ROUND OF MODERATE TO HEAVY
PRECIPITATION. BROAD SCALE LIFT WILL ALSO BE INCREASING AS THE
UPPER LEVEL TROUGH APPROACHES THUS FAIRLY WIDESPREAD RAIN/SNOW IS
ANTICIPATED ACROSS THE NORTHERN 2/3RDS OF THE CWA...WITH ANOTHER
SET OF WINTER WEATHER ADVISORIES LIKELY NEEDED FOR THE
NORTHERN/CENTRAL MOUNTAINS AND POSSIBLY THE NORTHERN VALLEYS. SNOW
LEVELS WILL GENERALLY BE BETWEEN 7000 AND 8000 FT ALONG THE
FRONT...FALLING TO VALLEY FLOORS BEHIND IT. THE MAIN UPPER LEVEL
TROUGH PASSAGE WILL OCCUR THROUGH THE DAY WEDNESDAY WITH
PRECIPITATION SPREADING TO SOUTHERN REACHES AND BEING MORE SHOWERY
IN NATURE AS POTENTIAL INSTABILITY INCREASES SOMEWHAT. THE
PROLONGED PERIOD OF UNSETTLED WEATHER WILL COME TO AN END
WEDNESDAY NIGHT AS THE TROUGH MAKES ITS WAY ONTO THE PLAINS WITH
COLD AIR SETTLING ACROSS THE REGION.

OF INTEREST TO FRUIT GROWERS...BELOW FREEZING TEMPERATURES ARE ONCE
AGAIN EXPECTED THURSDAY AND FRIDAY MORNINGS ACROSS THE CENTRAL VALLEYS.

FOR THURSDAY THROUGH SUNDAY...TEMPERATURES WILL GRADUALLY MODERATE
WITH A COOL NORTHWEST FLOW OVERHEAD. A FEW SNOW SHOWERS WILL LIKELY
CONTINUE ON THURSDAY ACROSS THE HIGHER TERRAIN NEAR THE DIVIDE AS
REMNANT MOISTURE REMAINS. MODELS ARE TRENDING TOWARD A DECENT SHORT
WAVE DROPPING IN FROM THE NORTHWEST NEXT SATURDAY PROVIDING ANOTHER
ROUND OF MOUNTAIN SNOW AND A CHANCE OF VALLEY SHOWERS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 316 PM MDT SUN APR 14 2013

VFR CONDITIONS IN PLACE THROUGH 06Z TONIGHT. AFTER 06Z...ANOTHER
ROUND OF RAIN AND SNOW WILL BE DEVELOPING OVER THE NORTHERN HALF
OF THE FORECAST AREA WITH CONDITIONS GRADUALLY DETERIORATING. IFR
MAY DEVELOP AT MOUNTAIN AIRPORTS...INCLUDING KHDN...KSBS...AND
KASE BY 12Z MONDAY AND LINGER THROUGH MONDAY NIGHT AS MOIST WSW
FLOW SETS UP OVER THE AREA. GUSTY SOUTHWEST TO WEST WINDS WILL
CONTINUE ACROSS THE REGION THROUGH MONDAY NIGHT...WITH SPEEDS
REACHING 40 KTS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM MDT
     TUESDAY FOR COZ004-010-012-013.

     WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO 9 AM MDT TUESDAY FOR
     COZ009.

UT...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT
     WEDNESDAY FOR UTZ023.

&&

SHORT TERM...JDC
LONG TERM...TB
AVIATION...JDC
Hazardous weather outlook, Apr 14, 6:01 AM MST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
701 AM MDT SUN APR 14 2013

COZ001>014-017>023-UTZ022>025-027>029-151315-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
701 AM MDT SUN APR 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOWFALL WILL CONTINUE OVER THE COLORADO MOUNTAINS...DIMINISHING
BY LATE THIS MORNING. AFTER A BREAK THIS AFTERNOON AND EARLY THIS
EVENING...SNOW WILL AGAIN DEVELOP ACROSS THE MOUNTAINS OVERNIGHT.
THE HIGHER COLORADO MOUNTAINS FROM VAIL PASS NORTHWARD WILL BE
FAVORED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF RAIN AND SNOW ARE EXPECTED THROUGH MID WEEK AS A STRONG
COLD FRONT REMAINS POSITIONED ACROSS UTAH AND COLORADO. PERIODS OF
HEAVY SNOW WILL BE POSSIBLE OVER THE NORTH AND CENTRAL MOUNTAINS
WITH THE HIGHEST ACCUMULATIONS EXPECTED OVER THE FLAT TOP MOUNTAINS.

SNOW LEVELS WILL RANGE FROM THE VALLEY FLOORS ACROSS NORTHWEST
COLORADO...6000 TO 7000 FEET CENTRAL...AND 9000 FEET OVER THE
SOUTHERN MOUNTAINS.

GUSTY WINDS WILL BE COMMON THROUGH THE PERIOD...ESPECIALLY ON
TUESDAY WHEN OCCASIONAL GUSTS TO 45 MPH MAY BE COMMON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

In the hours before

Local storm report, Apr 14, 11:56 AM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1256 PM MDT SUN APR 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             GOTHIC                  38.96N 106.99W
04/14/2013  M10.0 INCH       GUNNISON           CO   COCORAHS

            24 HOUR SNOWFALL. TOTAL PRECIPITATION...0.9 INCHES

&&

EVENT NUMBER GJT1300912

MALEKSA
Local storm report, Apr 14, 11:57 AM MST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1257 PM MDT SUN APR 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     SNOW             4 S SHOSHONE            39.52N 107.19W
04/14/2013  M6.1 INCH        GARFIELD           CO   COCORAHS

            24 HOUR SNOWFALL. TOTAL PRECIPITATION...0.54 INCHES.

&&

EVENT NUMBER GJT1300913

MALEKSA
Local storm report, Apr 14, 11:58 AM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1258 PM MDT SUN APR 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             5 W TOPONAS             40.08N 106.89W
04/14/2013  M5.0 INCH        ROUTT              CO   COCORAHS

            24 HOUR SNOWFALL. TOTAL PRECIPITATION...0.57 INCHES.

&&

EVENT NUMBER GJT1300914

MALEKSA
Local storm report, Apr 14, 11:59 AM MST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1259 PM MDT SUN APR 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             11 S CIMMARON           38.29N 107.55W
04/14/2013  M3.0 INCH        GUNNISON           CO   COCORAHS

            24 HOUR SNOWFALL. TOTAL PRECIPITATION...0.55 INCHES.

&&

EVENT NUMBER GJT1300915

MALEKSA
Local storm report, Apr 14, 12:00 PM MST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
100 PM MDT SUN APR 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 NNW STEAMBOAT SPRINGS 40.49N 106.82W
04/14/2013  M3.0 INCH        ROUTT              CO   COCORAHS

            24 HOUR SNOWFALL. TOTAL PRECIPITATION...0.60 INCHES.

&&

EVENT NUMBER GJT1300916

MALEKSA
Local storm report, Apr 14, 12:03 PM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
103 PM MDT SUN APR 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 SSE GLENWOOD SPRINGS  39.51N 107.32W
04/14/2013  M1.12 INCH       GARFIELD           CO   COCORAHS

            24 HOUR RAINFALL.

&&

EVENT NUMBER GJT1300918

MALEKSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
April 14, 3:00 PM MST to April 17, 12:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall amounts of 12 to 24 inches were measured across the area. Wind gusts of 20 to 30 mph produced some areas of blowing and drifting snow.

Winter Weather, Tavaputs Plateau

When
April 15, 12:00 AM MST to April 17, 10:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 8 inches were measured across the area. Wind gusts of 20 to 30 mph produced some areas of blowing and drifting snow.

Winter Weather, Eastern Uinta Basin

When
April 15, 12:00 AM MST to April 16, 10:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
COOP Observer
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 6 inches were measured across the area. Locally higher amounts included 9 inches at Fort Duchesne and 14 inches at Ballard.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520269, 520266, 520267.